Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

October 18, 2012Fayette County, Raleigh County, West Virginia

NWS Charleston, WV issued this special weather statement at Oct 18, 2012, 4:32 PM EDT for Fayette County, Raleigh County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2012, 4:32 PM EDT (20:32 UTC)
Expired
Oct 18, 2012, 5:15 PM EDT
In force
43 min
Issued by
NWS Charleston, WV

Counties Fayette County, WV, Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WWUS81 KRLX 182032
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
432 PM EDT THU OCT 18 2012

WVZ035>037-182115-
FAYETTE WV-NICHOLAS WV-RALEIGH WV-
432 PM EDT THU OCT 18 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN RALEIGH...SOUTH CENTRAL
NICHOLAS AND SOUTHEASTERN FAYETTE COUNTIES...

AT 430 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM
BRADLEY TO COAL CITY TO WENONAH...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. 

THESE STORMS WILL BE NEAR OAK HILL AROUND 440 PM...THURMOND AROUND
445 PM...GHENT AROUND 450 PM...BABCOCK STATE PARK AROUND 455 PM...
MEADOW BRIDGE AROUND 510 PM AND MOUNT NEBO AROUND 515 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 137...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 28 AND 53.

LAT...LON 3755 8130 3786 8131 3829 8079 3811 8066
      3807 8071 3809 8088 3806 8087 3806 8080
      3804 8082 3798 8077 3794 8080 3786 8075
      3782 8093 3777 8089 3768 8087 3771 8097
      3764 8106 3760 8107 3757 8119 3751 8122

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 18, 4:25 PM EDT, 7 minutes earlier.

Area forecast discussion, Oct 18, 4:25 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT THU OCT 18 2012

.SYNOPSIS...
COLD FRONT CLEARS THE MOUNTAINS LATE THIS EVENING EARLY TONIGHT.
UPPER LOW BRINGS LOW CLOUDS/PASSING SHOWERS THIS WEEKEND. HIGH
PRESSURE BUILDS NORTH FOR SUNDAY INTO MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
COLD FRONT NOW THROUGH HTS...AND SEEING SOME ENHANCEMENT OF THE
CELLS AS WE HEAD INTO THE AFTERNOON HOURS. EXPECTING THESE CELLS
TO BE LOW TOPPED...BUT COULD CARRY A WIND THREAT WITH POTENTIAL
TO REACH THE SURFACE IN DOWNDRAFTS. SMALL HAIL ALSO POSSIBLE WITH
FREEZING LEVELS BETWEEN 6 TO 8KFT. THE DIURNAL ASPECT OF THIS
WILL COME INTO PLAY...AND WILL SEE THUNDER DISAPPEAR WITH THE SUN
THIS EVENING. NOT MUCH LEFT OF THE EARLIER DRY SLOT AS IT PUSHES
INTO THE MOUNTAINS...ALTHOUGH ECHOES ARE SLIM PICKINGS AT THE
MOMENT IN THIS AREA DESPITE THE INCREASE IN CLOUD COVER.

SHOWERS TO END IN THE MOUNTAINS SHORTLY AFTER 00Z FRIDAY.
SIGNIFICANT SECONDARY DRY SLOT TO FOLLOW THROUGH THE BULK OF
FRIDAY BEFORE THE NEXT BATCH OF LOWER LEVEL MOISTURE ARRIVES WITH
A DISTINGUISHED TROUGH AXIS ROTATING THROUGH THE STACKED LOW
PRESSURE SYSTEM. THIS WILL WARRANT THE RETURN OF POPS...GENERALLY
AFTER 21Z...AND ENCROACHING THE SOUTHEAST OHIO COUNTIES FIRST.

TEMPERATURES TO FALL OFF HEADING INTO THE END OF THE WEEK WITH
850MB VALUES DOWN TO 0C. SUN WILL OFFSET THIS A BIT FRIDAY...AND
WILL BALANCE OUT TO NEAR NORMAL MAX TEMPERATURES FOR THIS TIME OF
YEAR.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...UPPER LOW
CONTINUES TO FILL IN CENTERED OVER SOUTHERN GREAT LAKES FRI NIGHTS
INTO SAT. AS THE LOW FILLS AND WEAKENS...SEVERAL WEAK DISTURBANCES
QUICKLY MOVE THROUGH TROF AXIS OVER UPPER OH RIVER VALLEY. INCREASED
POPS ACROSS SE OH FOR FRI NIGHT INTO SAT AS H5 VORT PUSHES THROUGH.
TIMING ON THIS FEATURE IS CONSISTENT ACROSS SEVERAL OF THE MODELS.

EARLY SAT THE UPPER RIDGE AMPLIFIES OVER THE UPPER PLAINS WHICH WILL
WORK TO SHUNT THE UPPER LOW OFF TO THE EAST. AS IT
DOES...HOWEVER...ANOTHER H5 VORT MAX WILL SWING AROUND THE SRN
PERIPHERY OF THE LOW AND INCREASE POPS AGAIN FOR SAT. MINOR TIMING
ISSUES EXIST ACROSS THE GUIDANCE PACKAGES...SO KEEPING POPS IN THE
CHC RANGE FOR NOW AND CONFINED TO THE SE OH COUNTIES MAINLY...CLOSER
TO THE FORCING.

SFC HIGH BUILDS IN QUICKLY BEHIND EXITING TROF AND IS BOLSTERED BY
UPPER RIDGE FILLING IN FROM THE WEST. THIS SHOULD ALLOW FOR A WARMUP
TOWARDS THE END OF THE WEEKEND. WENT A COUPLE DEGREES WARMER THAN
GUIDANCE FOR SUNDAY HIGHS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
NO MAJOR CHANGES. WAS THINKING THE SURFACE FRONT MAY NOT DROP AS FAR
SOUTH AS DEPICTED BY HPC ON DAY 6 AND DAY 7.  MAIN FRONTAL ZONE MAY
REMAIN IN THE UPPER OHIO VALLEY.  KEPT THOSE CHANCE POPS MAINLY
ACROSS OUR NORTHERN COUNTIES MONDAY NIGHT INTO TUESDAY NIGHT WITH
WEAK WARM FRONTAL ACTION.  MAXIMUM TEMPERATURES ON MONDAY AND
TUESDAY WILL BE HIGHLY DEPENDENT ON THE ASSOCIATED CLOUDS AND HOW
FAR SOUTH THEN CAN GET.  SO LOW CONFIDENCE IN MAXIMUM TEMPERATURES
FOR MONDAY INTO TUESDAY.

WITH THE RIDGE HOLDING OVER THE SOUTHEASTERN STATES AND THE MAIN
TROF FROM THE PACIFIC NORTHWEST THROUGH THE NORTHERN PLAINS... STILL
APPEARS TO STAY MILD...INTO DAY 7.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
WINDS TO CONTINUE TO GUST TO 25KTS THROUGH THE REST OF THURSDAY
AFTERNOON...COMING DOWN TONIGHT...WITH DIRECTION CHANGES TO A MORE
SOUTHWESTERLY DIRECTION AFTER COLD FRONTAL PASSAGE. FRONT WILL
CLEAR THE MOUNTAINS AFTER 00Z FRIDAY.

MEANWHILE...CKB TO CRW TO BKW AND EAST WILL BE PRONE TO VCTS
THROUGH 00Z FRIDAY AS WELL. WILL KEEP VISIBILITY AND CEILING
RESTRICTIONS MODEST...WITH ONLY SOME BRIEF MVFR ACCOMPANYING
PRECIPITATION.

VFR CONDITIONS RETURN TONIGHT. WINDS TO GUST TO 20KTS AGAIN
FRIDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM TO HIGH.

ALTERNATE SCENARIOS: TSRA IS POSSIBLE...BUT BANKING ON SCATTERED
NATURE AND NOT AFFECTING TERMINALS DIRECTLY. TIMING OF -SHRA COULD
DIFFER BY AN HOUR EITHER WAY AS WELL.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
NO WIDESPREAD IFR EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/26
NEAR TERM...26
SHORT TERM...KTB/ARJ
LONG TERM...TAX
AVIATION...26
Hazardous weather outlook, Oct 18, 4:45 AM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EDT THU OCT 18 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>019-024>027-033>035-190900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-
RALEIGH-
445 AM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE INTO THE AREA THIS MORNING. THOUGH WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...VERY STRONG WINDS ALOFT MAY MIX
DOWN WITH THE STRONGEST SHOWERS AND THUNDERSTORMS...AND PRODUCE SOME
LOCALIZED WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ020-028>032-036>040-046-047-190900-
DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
445 AM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON. STRONG
GUSTY WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Oct 18, 2:51 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
251 PM EDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             3 WSW INDORE            38.34N  81.20W
10/18/2012  E0.88 INCH       CLAY               WV   TRAINED SPOTTER

            BETWEEN DIME AND QUARTER SIZE HAIL THAT COVERED THE
            GROUND.

&&

EVENT NUMBER RLX1200517

JSIKORA
Local storm report, Oct 18, 3:11 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
311 PM EDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             CHAPMANVILLE            37.97N  82.02W
10/18/2012  E1.00 INCH       LOGAN              WV   POST OFFICE

            ESTIMATED QUARTER TO HALF DOLLAR SIZED HAIL.

&&

EVENT NUMBER RLX1200518

LS
Local storm report, Oct 18, 3:19 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             CHAPMANVILLE            37.97N  82.02W
10/18/2012  E1.00 INCH       LOGAN              WV   PUBLIC

            CARS DAMAGED AT CAR LOT. QUARTER SIZE HAIL

&&

EVENT NUMBER RLX1200519

LS
Special weather statement, Oct 18, 3:21 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT THU OCT 18 2012

WVZ028-030-038-039-047-182000-
BRAXTON WV-LEWIS WV-RANDOLPH WV-UPSHUR WV-WEBSTER WV-
321 PM EDT THU OCT 18 2012

...A STRONG THUNDERSTORM WILL AFFECT BRAXTON...NORTHWESTERN
WEBSTER...SOUTHEASTERN LEWIS...UPSHUR AND WEST CENTRAL RANDOLPH
COUNTIES...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LITTLE
BIRCH...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR CENTRALIA AROUND 330 PM...KANAWHA HEAD AROUND
345 PM AND TALLMANSVILLE AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
55 AND 71.

LAT...LON 3885 7993 3847 8066 3850 8068 3853 8065
      3853 8068 3853 8074 3865 8085 3906 8025

30
Local storm report, Oct 18, 4:02 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             CLARKSBURG              39.28N  80.33W
10/18/2012  E0.25 INCH       HARRISON           WV   BROADCAST MEDIA

            MEDIA REPORT OF PEA SIZE HAIL IN CLARKSBURG

&&

EVENT NUMBER RLX1200520

LZ
Special weather statement, Oct 18, 4:32 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
432 PM EDT THU OCT 18 2012

WVZ035>037-182115-
FAYETTE WV-NICHOLAS WV-RALEIGH WV-
432 PM EDT THU OCT 18 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN RALEIGH...SOUTH CENTRAL
NICHOLAS AND SOUTHEASTERN FAYETTE COUNTIES...

AT 430 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM
BRADLEY TO COAL CITY TO WENONAH...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR OAK HILL AROUND 440 PM...THURMOND AROUND
445 PM...GHENT AROUND 450 PM...BABCOCK STATE PARK AROUND 455 PM...
MEADOW BRIDGE AROUND 510 PM AND MOUNT NEBO AROUND 515 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 137...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 28 AND 53.

LAT...LON 3755 8130 3786 8131 3829 8079 3811 8066
      3807 8071 3809 8088 3806 8087 3806 8080
      3804 8082 3798 8077 3794 8080 3786 8075
      3782 8093 3777 8089 3768 8087 3771 8097
      3764 8106 3760 8107 3757 8119 3751 8122

28

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 1:44 PM EDTSpecial Weather StatementRLXBoone, Kanawha, Lincoln46 min
Oct 18, 2:27 PM EDTSpecial Weather StatementRLXClay48 min
Oct 18, 2:33 PM EDTSpecial Weather StatementRLXBoone42 min
Oct 18, 2:35 PM EDTSpecial Weather StatementRLXCalhoun, Roane40 min
Oct 18, 2:53 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Logan23 min
Oct 18, 3:21 PM EDTSpecial Weather StatementRLXBraxton, Upshur39 min
Oct 18, 4:46 PM EDTSpecial Weather StatementRLXBarbour, Nicholas, Randolph, Taylor, Upshur, Webster59 min
Oct 18, 5:13 PM EDTSevere Thunderstorm WarningRLXBarbour32 min
Oct 18, 5:52 PM EDTSpecial Weather StatementRLXPocahontas, Randolph, Webster23 min
Oct 18, 6:32 PM EDTSpecial Weather StatementRLXPocahontas, Randolph43 min

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.